Hail, Audubon
- When
- April 17, 8:50 PM CST
- Where
- Audubon County, 1 mi E of Gray
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.850, -94.967
The cold front mentioned in the previous event washed out and stalled south of Iowa. An east to west boundary set up along the Iowa Missouri border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The cold front mentioned in the previous event washed out and stalled south of Iowa. An east to west boundary set up along the Iowa Missouri border. There was little in the way of temperature contrast across the boundary, however there was a very significant dew point discontinuity. Dew point readings were in the mid 30s to low 40s north of the boundary, while they were in the mid 60s to the south of it. During the evening hours, a low level get formed with winds of 50 to 65 kts blowing across the boundary. A supercell formed over eastern Nebraska and moved east-northeast into Iowa. There were a few other cells that formed during the evening, however most of the severe weather was associated with the one supercell. Hail from three quarters of an inch to two inches in diameter was common with the storm as it moved through. The supercell produced two tornadoes. Both of them were only on the ground briefly and caused little damage. The first was in Carroll County east of Dedham. The second was in Boone County west of Madrid. Later in the evening, a cluster of thunderstorms formed to the northwest of the supercell. In Kossuth County, hail nearly an inch in diameter nearly covered the ground along a two to three mile path near Fenton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 17, 5:40 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT WED APR 17 2002 SHORT TERM... COULD BE AN ACTIVE SEVERE WX NIGHT AHEAD WITH PARAMETERS QUITE FAVORABLE. JUST NEED SOME FORCING WHICH IS PROGGED TO INCREASE THIS EVENING AS SHORTWAVE IN WESTERN KS HEADS NE. ALSO, LLJ PROGGED TO INCREASE TO OVER 50KT, WITH 850 MB THETA E ADVECTION WING NOW JUST N OF SURFACE WARM FRONT INCREASES IN MAGNITUDE WHILE SHIFTING NORTHWARD. SHEAR PROFILE AT FBY EXCELLENT WITH OVER 300 M2/S2 0-3KM HELICITY. OF COURSE, THE 00Z SOUNDINGS WILL HELP, BUT ACCAS FIELD IN NW IA CERTAINLY CONFIRMS RUC2 SOUNDING STEEP LAPSE RATES IN WESTERN IA AND NEBR SPREADING NE. TRIPLE POINT AND REGION JUST E HAS BEEN FAVORED ZONE OF MOISTURE CONVERGENCE, WITH CU FIELD BECOMING MORE AND MORE AGITATED IN NEBR. IN FACT, OAX 88D AND IR (-31C TOPS) SHOWING MID LEVEL ECHO ALREADY IN EXPANDING AC FIELD N OF WARM FRONT. I THINK THIS AREA NEEDS TO BE WATCHED CLOSELY FOR RAPID DEVELOPMENT, AS LATEST RUC2 SHOWING BEST MOISTURE CONVERGENCE THIS AREA SHIFTING INTO NW IA BY 06Z. HWO HAS BEEN UPDATED. .DSM...NONE KULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 629 PM CDT WED APR 17 2002 .A STRONG WARM FRONT SITUATED ACROSS SOUTHERN NEBRASKA INTO SOUTHERN IOWA WILL MOVE NORTHEAST TONIGHT ACROSS THE STATE. VERY MOIST AND UNSTABLE AIR LOCATED SOUTH OF THE FRONT WILL FLOW NORTH ALONG AND OVER THIS BOUNDARY AS SOUTHERLY LOW LEVEL WINDS INCREASE OVERNIGHT. AN UPPER LEVEL DISTURBANCE IN KANSAS WILL HELP TO IGNITE THUNDERSTORMS RAPIDLY LATE THIS EVENING OVER EASTERN NEBRASKA INTO CENTRAL AND NORTHERN IOWA. A DEVELOPING LOW PRESSURE IN THE WESTERN PLAINS WILL SWING A DRY LINE AND WIND SHIFT INTO CENTRAL IOWA THURSDAY AFTERNOON. A SLIGHT THREAT OF MORE SEVERE THUNDERSTORMS EXISTS DURING THE AFTERNOON HOURS ALONG THE DRY LINE AS THE ATMOSPHERE BECOMES RATHER UNSTABLE. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>028-033>039-181100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE...FORT DODGE... IOWA FALLS...MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY 629 PM CDT WED APR 17 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 9 PM THROUGH 5 AM DAMAGING WINDS (58+ MPH) LOW AND LARGE HAIL (3/4+) MODERATE THURSDAY AFTERNOON FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK TONIGHT... MODERATE THURSDAY... MODERATE * KEEP UPDATED WITH NATIONAL WEATHER SERVICE SHORT TERM FORECASTS. IAZ044>050-057>062-070>075-081>086-092>097-181100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL... CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...GRINNELL... INDIANOLA...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA... OTTUMWA...PELLA AND PERRY 629 PM CDT WED APR 17 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 9 PM THROUGH 5 AM DAMAGING WINDS (58+ MPH) LOW AND LARGE HAIL (3/4+) MODERATE THURSDAY AFTERNOON FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK TONIGHT... LOW THURSDAY... MODERATE * KEEP UPDATED WITH NATIONAL WEATHER SERVICE SHORT TERM FORECASTS. KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
29 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Brief touchdown with only minor damage.
Brief touchdown in open country. Little significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyThe tornado archive for Iowa, 2002Warnings in Iowa, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283996, 5283997, 5283998, 5283999, 5284000, 5284101, 5284102, 5284103, 5284104, 5284105, 5284106, 5284107, 5284108, 5284109, 5284110, 5284111, 5284112, 5284113, 5284114, 5284115, 5284116, 5284117, 5284118, 5284119, 5284120, 5284121, 5284122, 5284123, 5284124, 5284125, 5284126, 5284127.